Journal of Korean Endocrine Society 2001;16(4-5):520-527.
Published online October 1, 2001.
Development of Tertiary Hyperparathyroidism during the Treatment of Hypophosphatemic Osteomalacia.
W S Shinn, S Lim, Y M Cho, T Y Kim, M K Moon, D J Park, K S Park, S Y Kim, B Y Cho, H K Lee, Y K Youn, S K Oh
1Department of Internal Medicine, College of Medicine, Seoul National University, Seoul, Korea.
2Department of Surgery, College of Medicine, Seoul National University, Seoul, Korea.
Abstract
Osteomalacia is characterized by the accumulation of an increased amount of unmineralized bone matrix. Of the several possible causes, hypophosphatemia is one of the major and mainly results from intestinal malabsorption of phosphate or from renal tubular phosphate loss. Oral phosphate supplementation is the mainstay of therapy for hypophosphatemic osteomalacia of diverse causes, but secondary hyperparathyroidism may be induced by such treatment. Although concomitant therapy with vitamin D is recommended for the prevention of this complication, it can nevertheless occur and sometimes results in tertiary hyperparathyroidism. We report the development of tertiary hyperparathyroidism in a patient with sporadic non-familial hypophosphatemic osteomalacia who had been treated with long-term phosphate therapy despite undergoing concomitant vitamin D therapy.
Key Words: Hypophosphatemic osteomalacia, Long-term phosphate therapy, Tertiary hyperparathyroidism


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2021 by Korean Endocrine Society.

Developed in M2PI

Close layer
prev next